THE MAJORITY of children with acute nephritis have arterial hypertension, which is generally considered to be due to widespread arteriolar spasm.1 The cause of this vasospasm may be renal ischemia, resulting in the production of excessive amounts of renin. According to this theory, the excessive amounts of renin act in the plasma on the angiotonin precursor to produce increased amounts of the active vasoconstrictor agent angiotonin, which incites the arteriolar spasm.
Excessive hypertension in persons with acute nephritis may be dangerous from two standpoints: 1. It may, possibly in conjunction with changes in the myocardial fibers, precipitate cardiac failure. 2. Severe vasospasm of cerebral vessels associated with the hypertension may produce anoxia of brain tissue and lead to the cerebral manifestations commonly called hypertensive encephalopathy. These manifestations may consist of restlessness, dimness of vision, sudden blindness, diplopia, headache, drowsiness, vomiting, and severe convulsions, resulting in death. Cerebral vasospasm, rather
HUGHES JG, LOVEJOY GS, LYNN HD, HINGSON RA. USE OF CONTINUOUS CAUDAL ANALGESIA FOR CONTROL OF HYPERTENSION IN ACUTE NEPHRITIS. Am J Dis Child. 1948;75(3):291–308. doi:10.1001/archpedi.1948.02030020303003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: